Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 31, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2008, 4:46 PM MST for Cochise County, Arizona. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2008, 4:46 PM MST (23:46 UTC)
- Expired
- Jul 13, 2008, 5:45 PM MST
- In force
- 59 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:47 PM MST | HAIL 0.75 | Hereford, AZ | HAIL REPORTS RANGING IN SIZE FROM HALF INCH TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 132346 SVRTWC AZC003-140045- /O.NEW.KTWC.SV.W.0031.080713T2346Z-080714T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 446 PM MST SUN JUL 13 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF SIERRA VISTA... * UNTIL 545 PM MST * AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTHEAST OF SIERRA VISTA...AND MOVING NORTHEAST AT 12 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARLESTON AND JUNCTION OF HIGHWAYS 80 AND 90. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3168 11034 3159 10985 3134 11001 3135 11043 TIME...MOT...LOC 2346Z 240DEG 10KT 3140 11011 $$
2 follow-up statements
000 WWUS55 KTWC 140013 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 513 PM MST SUN JUL 13 2008 AZC003-140045- /O.CON.KTWC.SV.W.0031.000000T0000Z-080714T0045Z/ COCHISE AZ- 510 PM MST SUN JUL 13 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR SOUTHWESTERN COCHISE COUNTY... AT 502 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER THE SIERRA VISTA HEREFORD AREA AND WAS MOVING NORTH AT 10 MPH. SPOTTERS HAVE REPORTED LARGE HAIL WITH THIS STORM AS IT MOVED OVER PALOMINAS. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION OF HIGHWAYS 80 AND 90. LAT...LON 3168 11034 3159 10985 3134 11001 3135 11043 TIME...MOT...LOC 0010Z 240DEG 10KT 3143 11004 $$
000 WWUS55 KTWC 140041 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 541 PM MST SUN JUL 13 2008 AZC003-140050- /O.EXP.KTWC.SV.W.0031.000000T0000Z-080714T0045Z/ COCHISE AZ- 540 PM MST SUN JUL 13 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY WILL EXPIRE AT 545 PM MST... THE THUNDERSTORM THAT PRODUCED LARGE HAIL AND DAMAGING WINDS ACROSS SOUTHWEST COCHISE COUNTY HAS FALLEN BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 545 PM MST. LAT...LON 3168 11034 3159 10985 3134 11001 3135 11043 TIME...MOT...LOC 0040Z 240DEG 10KT 3147 10996 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 13, 2:00 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN JUL 13 2008 .SYNOPSIS...A MOIST UNSTABLE AIRMASS WILL CONTINUE ACROSS SOUTHEAST ARIZONA THIS WEEK. EXPECT A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...ANOTHER MORNING OF SHOWERS WITH CONVECTION FIRING UNDER TRAILING VORT LOBE AROUND WEAKNESS IN OUR FLOW LOCATED JUST NORTH. TONS OF MOISTURE WITH LESS SOLAR INSOLATION ONCE AGAIN...BUT AGAIN IT DIDNT TAKE MUCH TO GET GOING ON A LARGER SCALE. LITTLE SHEAR AND WEAK STEERING LEVEL FLOW SO HEAVY RAIN AGAIN THE CONCERN. COVERAGE THIS AFTERNOON HAS GENERALLY FAVORED INITIAL AREAS CLOSER TO THE IMPULSE BUT IS NOW FILLING IN ALMOST EVERYWHERE WE ARE STARTING TO SEE ANY SUN. WEAK FLOW CONTINUES WITH LARGER SCALE ILL DEFINED HIGH ACROSS THE DESERT SOUTHWEST. ANOTHER WEAKNESS IN THIS FLOW IS WORKING NORTH THROUGH EASTERN ARIZONA TODAY. AFTER ANOTHER BUSY DAY AND EVENING WE COULD SEE SOME MILD SUBSIDENCE BEHIND THIS FEATURE MONDAY FOR LESS THUNDERSTORM COVERAGE OVERALL. THE HIGH INITIALLY CONSOLIDATES MORE SOLIDLY TO OUR EAST THIS WEEK FOR A SOUTHERLY FLOW BUT NOT A STRONG ONE AS IT WOBBLES NEARBY AT TIMES AND ONCE AGAIN LOOSES FOCUS LATER. WATCHING THE CONTINUED REACTION OF THE VAMORI WASH IN THE SOUTHERN TOHONO OODHAM NATION TODAY AS IT HAS CRESTED JUST ABOVE FLOOD STAGE. IT HAS BEEN SLOW TO RECEDE AND IS NOW STARTING TO ONCE AGAIN SEE A FEW SHOWERS. CURRENT EXPECTATION IS FOR IT TO FALL BELOW FLOOD STAGE BY MIDNIGHT. && .AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO MONDAY. CLOUD DECKS WILL GENERALLY BE 4-7KFT AGL...WITH LOWER CEILINGS IN HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING WILL LEAD TO MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:09 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 12, 5:48 PM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Jul 12, 6:45 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
| Jul 12, 7:45 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 13, 7:49 AM MST | Flash Flood Warning | TWC | Santa Cruz | 116 min |
| Jul 13, 8:01 AM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Jul 13, 11:55 AM MST | Areal Flood Advisory | TWC | Pinal | 110 min |
| Jul 13, 12:29 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Jul 13, 1:21 PM MST | Areal Flood Warning | TWC | Pima | 12 hr |
| Jul 13, 2:25 PM MST | Areal Flood Advisory | TWC | Pinal | 4 hr |
| Jul 13, 3:12 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Jul 13, 3:24 PM MST | Flash Flood Warning | TWC | Cochise | 111 min |
| Jul 13, 4:06 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Jul 13, 4:48 PM MST | Flash Flood Warning | TWC | Cochise | 117 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.